New Hampshire, 2018Flash Flooding and Flood in New Hampshire, September 18, 2018
September 18, 2018 · NWS GYX · 3 events in 2 counties and zones
A moisture-laden area of low pressure produced 4 to 6 inches of rain in 6 hours in southern New Hampshire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moisture-laden area of low pressure produced 4 to 6 inches of rain in 6 hours in southern New Hampshire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 18, 5:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 18, 5:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
646 AM EDT Tue Sep 18 2018
.SYNOPSIS...
Heavy rainfall will continue across southern New Hampshire and
extreme southwest Maine today due to the remnants of Florence
moving through the region. Over central and northern areas
mainly dry conditions expected. The system will be fast moving
and exit by this evening followed by clearing, cooler and drier
air for the mid to latter part of the week as high pressure
builds into the region. A more substantial cold front arrives
Friday bringing more dry weather and fall like temperatures to
the area.
&&
.NEAR TERM /TODAY/...
645AM UPDATE...
Have made some adjustments to forecast rainfall and rain chances
based on latest radar trends and observations. Lebanon, NH has
already reported an inch of rain, so this activity is dropping
moderate to heavy rain. It is moving fairly quickly, though, and
should be offshore by early afternoon.
ORIGINAL DISCUSSION...
Axis of rainfall has begun orienting itself such that southern
and central portions of New hampshire will likely see the most
persistent rainfall, extending eastward into southern Maine.
This is occurring along and north of a developing frontal
boundary extending eastward from the remnants of tropical system
Florence. With a very humid air mass in place, and tropical
moisture being advected into the frontal boundary, expect a
solid 1 to 3 inches of rainfall within this axis before it moves
offshore this evening. Although flash flooding is possible
especially if some deeper convection can develop, the threat
remains too low for a watch. Temperatures today will be cooler
due to cloud cover and rainfall, but will still make the mid 70s
in most places. Meanwhile, a cold front drops in from the north
later in the day shifting winds to the north and bringing drier
air in.
&&
.SHORT TERM /TONIGHT AND WEDNESDAY/...
After the cold front moves through, expect cool and dry air to
move in from the north. Some showers may linger into Tuesday
night or even Wednesday morning. Temperatures will be 10 to 15
degrees colder for highs on Wednesday in the cooler air mass.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A high amplitude ridge of high pressure builds across the
eastern U.S. Wed night and Thu with cool and dry conditions. By
Thu night into Fri a return south to southwest flow will
increase after the passage of a warm front and then briefly
bring a return to warmer temps and higher humidity. By Fri night
a strong Canadian cold front associated with a Canadian clipper
will move through the area, a few showers will accompany the
front. Behind the front a large Canadian ridge of high pressure
builds east from the Great Lakes across the northeast with much
cooler and drier air making it feel more like fall. The cool dry
conditions will last into early next week.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term... IFR conditions are likely in the heavier rain
moving through southern New Hampshire and southern Maine today,
but conditions may remain VFR north of this. Should return to
VFR tonight or at latest Wednesday morning.
Long Term...Mainly VFR except MVFR in scattered showers Thu
night through Fri night.
&&
.MARINE...
Short Term...Low pressure tracks across southern New England and
exits through the Gulf of Maine today. Winds may occasionally
gust to 20 or 25 KT but not widespread enough for a Small Craft
Advisory. A cold front drops down from the north tonight with
northeast winds behind it tonight into Wednesday again gusting
to near 25 KT.
Long Term...Winds and seas will remain below SCA levels Thu into
early Fri. By Fri afternoon an increasing south to southwest
flow in advance of an approaching cold front will likely
require a SCA. The cold front moves across the waters Fri night
with SCA conditions possible for a time over the outer waters behind
the cold front as winds become north and then northeast.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Kimble
Hazardous weather outlook, Sep 18, 2:18 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EDT Tue Sep 18 2018
MEZ018-023-NHZ007-008-010>015-190730-
Interior York-Coastal York-Sullivan-Merrimack-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
318 AM EDT Tue Sep 18 2018
This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.
.DAY ONE...Today and Tonight.
The remnants of Florence are forecast to move through New England
today and exit the region by this evening. A stripe of heavy
rainfall is likely across southern New Hampshire and extreme
southwest Maine today with rainfall mainly in the 1-2 inch range
with some locally higher amounts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-012>014-019>022-024>028-NHZ001>006-009-190730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Belknap-
318 AM EDT Tue Sep 18 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-190730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EDT Tue Sep 18 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
The remnants of tropical system Florence are expected to pass south
of the waters today. Strongest winds are expected to remain south of
the coastal waters, but some heavy rain may result in very low
visibility south of Cape Elizabeth.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Rockingham
- When
- September 18, 8:00 AM EST to 12:00 PM EST
- Where
- Rockingham County, 1.83 mi NNW of Derry to 1.76 mi NNW of Derry
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Local Official
- Coordinates
- 42.895, -71.330
A moisture-laden area of low pressure produced 4 to 6 inches of rain in 6 hours resulting in flooding of 4 businesses on Tinkham Avenue in Derry. Seven people were rescued by boat and 15 cars were submerged.
Flash Flood, Hillsborough
- When
- September 18, 8:30 AM EST to 12:00 PM EST
- Where
- Hillsborough County, 0.8 mi NE of Richardson to 0.97 mi SSW of Wilton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Local Official
- Coordinates
- 42.837, -71.668
A moisture-laden area of low pressure produced 4 to 6 inches of rain in 6 hours flooding several streets in Milford. Wall, Alder, and Crosby Streets flooded. Mason Rd. near the Wilton town line was severed after a culvert washed away. Ox Brook came out of its bank flooding Melendy Rd.
Flood, Hillsborough
- When
- September 18, 10:22 AM EST to 11:25 AM EST
- Where
- Hillsborough County, 0.87 mi SE of Pine Vly to 1.09 mi SE of Pine Vly
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.842, -71.706
A moisture-laden area of low pressure produced 4 to 6 inches of rain in 6 hours causing the Souhegan River at Milford to flood briefly. The river crested at 9.17 feet. Flood stage is 9 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 18 to 22, 2018$695,000 · 44 events
- Flash Flooding in New York, September 18, 2018$473,000 · 15 events
- Flash Flooding and Damaging Winds in Massachusetts, September 18, 2018$26,000 · 61 kt wind · 41 events
- Flash Flooding in Pennsylvania, September 18, 2018$150,000 · 2 events
- Flash Flooding and Flooding in Maryland, September 18, 201819 events
- Hail and Damaging Winds in Iowa, September 18, 2018$15,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 18, 20182 in hail · 10 events
- Hail in Minnesota, September 18, 20181.5 in hail · 3 events
- Damaging Winds in Iowa, September 18, 201855 kt wind · 3 events
- Flood in District of Columbia, September 18, 20181 event
- Flash Flood in New York, September 18, 20181 event
- Hail in Minnesota, September 18, 20181 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782583, 782579, 782586.